Inverse probability and sufficient statistics

Huzurbazar, Vasant Shankar (1949) Inverse probability and sufficient statistics Mathematical Proceedings of the Cambridge Philosophical Society, 45 (2). pp. 225-229. ISSN 0305-0041

Full text not available from this repository.

Official URL:

Related URL:


It is an interesting fact that in many problems of statistical estimation the results given by the theory of inverse probability (as modified by Jeffreys) are indistinguishable from those given by the methods of 'fiducial probability' or 'confidence intervals'. The derivation of some of the important inverse distributions by Jeffreys(3) arouses one's curiosity. It seems that when this agreement is noticed there are usually sufficient statistics for parameters in the distribution. The object of this note is to throw some light, in general terms, on the similarity in form between the posterior probability-density function of the parameters and the probability-density function of the distribution when it admits sufficient statistics. For convenience the following notation in Jeffreys's probability logic is used below: P(q | p) is the probability of a proposition q on data p.

Item Type:Article
Source:Copyright of this article belongs to Cambridge University Press.
ID Code:31094
Deposited On:28 Dec 2010 07:49
Last Modified:28 Dec 2010 07:49

Repository Staff Only: item control page